Try it
Pharmacology · Toxicology and antidotes: antivenom reaction
Sample itemDuring infusion of polyvalent anti-snake venom, a bitten patient develops urticaria, wheeze and a blood pressure of 80/50 mmHg. What is the immediate step?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Stop the infusion and give intramuscular adrenaline
Early anaphylactic reactions to antivenom are common. Adrenaline by the intramuscular route is the first-line treatment for anaphylaxis, with antihistamine and hydrocortisone as adjuncts. Once the patient is stable, antivenom can be restarted slowly if still indicated.
Option by option
A. Slow the infusion and add intravenous hydrocortisone
Hydrocortisone acts too slowly to treat shock and continuing the infusion adds antigen.
B. Continue the infusion and give intravenous atropine
Atropine treats bradycardia or cholinergic features and does nothing for anaphylaxis.
C. Stop the infusion and give intravenous chlorpheniramine alone
An antihistamine alone does not reverse hypotension or bronchospasm.
D. Stop the infusion and give intramuscular adrenaline (correct)
Correct. Intramuscular adrenaline is first-line for anaphylaxis, and the infusion is paused.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?